Nephrotic syndrome after non-myeloablative stem cell transplantation

Authors


We read with special interest the paper by Srinivasan et al (2005), regarding an increased prevalence of the nephrotic syndrome (NS) after non-myeloablative allogeneic stem cell transplantation (NST). The authors described seven patients who developed NS in a group of 163 consecutive patients given a NST, and suggest that NS is more frequent after NST than after conventional allografting. Our experience is somewhat different from theirs: in a group of 193 consecutive patients given NST using the ‘Mexican’ conditioning regimen (Ruiz-Argüelles, 2005), which employed busulphan, cyclophosphamide and fludarabine, and followed for more than 2 months, only one case of NS was identified. This particular patient, a 50-year-old female with acute myeloid leukaemia, was allografted twice (Ruiz-Argüelles et al, 2004), the NS ensuing 360 days after the second allograft during a limited form of graft-versus-host disease. Interestingly, the patient responded to treatment with mycophenolate mofetil and her proteinuria completely resolved; she remains alive for 4 years after the second NST.

The 4% (7/163) prevalence of the NS in the paper by Srinivasan et al (2005) contrasts with our experience (1/193 = 0·5%). Some possible explanations could be offered; one is that the conditioning regimens used are somehow different: while we have used busulphan (8 mg/kg), cyclophosphamide (1000 mg/m2) and fludarabine (75 mg/m2) (Ruiz-Argüelles, 2005), Srinivasan et al (2005) used higher doses of cyclophosphamide (120 mg/kg) and fludarabine (125 mg/m2) and antithymocyte globulin. It is interesting to note that, in our experience, the single patient developing the NS received a double amount of the conditioning drugs, as she was allografted twice.

The ‘Mexican approach’ to conduct NST is endowed with several features that differ from other NST methods; for example, the prevalence of cytomegalovirus disease is very low, the allografts can be fully completed on an outpatient basis, the transfusion requirements are very low and the total costs are substantially reduced (Ruiz-Argüelles, 2005).

We believe that the development of NS after NST may probably be related more to the type and dosages of the drugs employed than to the non-ablative nature of the preparative regimen. Additional studies are needed to define this in more detail.

Ancillary